Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 125, NWS Flagstaff, AZ

August 15, 2021Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 15, 2021, 8:53 PM MDT for Navajo County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2021, 8:53 PM MDT (02:53 UTC)
Expired
Aug 15, 2021, 9:19 PM MDT
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 112 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
754 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WUUS55 KFGZ 160253
SVRFGZ
AZC017-160330-
/O.NEW.KFGZ.SV.W.0125.210816T0253Z-210816T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
753 PM MST Sun Aug 15 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Navajo County in north central Arizona...

* Until 830 PM MST.

* At 753 PM MST, a severe thunderstorm was located over Show Low,
  moving southwest at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Show Low, Wagon Wheel, Fort Apache Reservation, Scott Reservoir 
  Campground, Fool Hollow Lake Campground and Lakeside Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3435 11004 3426 10987 3402 11002 3418 11029
TIME...MOT...LOC 0253Z 026DEG 9KT 3425 11000 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

McCollum
1 follow-up statement
427 
WWUS55 KFGZ 160319
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
819 PM MST Sun Aug 15 2021

AZC017-160329-
/O.CAN.KFGZ.SV.W.0125.000000T0000Z-210816T0330Z/
Navajo-
819 PM MST Sun Aug 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO COUNTY IS CANCELLED...
                
The storm in the Show Low area which prompted the warning has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property. Therefore, the warning has been 
cancelled.

LAT...LON 3435 11004 3426 10987 3402 11002 3418 11029
TIME...MOT...LOC 0315Z 026DEG 9KT 3419 11003 

$$

McCollum

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:48 PM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 3:48 PM MDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
248 PM MST Sun Aug 15 2021

.SYNOPSIS...Scattered thunderstorms will continue each day through
Monday, with the best coverage along and south of the Mogollon Rim
where a few strong to severe storms are possible. Expect more
widespread showers and storms and cooler temperatures by mid next
week before a drying trend arrives toward the end of the week.

&&

.DISCUSSION...Thunderstorms have developed early this afternoon
over the higher terrain of Coconino County as well as the Black
Mesa and Chuska Mountains region. A few of the storms have been
severe with hail to 1" indicated by radar. Storm motion is toward
the southwest. As the storms over Coconino County move into an
area of even higher instability and increased wind shear over
Yavapai County, there will be a threat for additional severe
weather and an isolated flood threat through mid evening. The
storms over Navajo Nation should push southwestward toward Winslow
and the I-40 corridor over the next few hours, as well as the
White Mountains region.

For Monday - the mid level steering flow turns more northerly as
the high pressure center shifts over central California. Moisture
remains plentiful along and south of the Mogollon Rim. Model data
has been consistent indicating a disturbance rotating southward
from UT/CO into Arizona during the afternoon. Several of the
hi-res models show a couple of lines of thunderstorms moving south
across areas from the Mogollon Rim/White Mtns into Yavapai and
Gila counties during the late afternoon and evening. With a very
moist and unstable environment in place, there will be a threat of
severe thunderstorms and localized flash flooding in these areas
and this is reflected in both the SPC and WPC outlooks for severe
weather and excessive rainfall.

Tuesday and Wednesday - a trough dipping down into the northwest
US will turn the steering flow from the west and eventually
southwest. Moisture should flow farther north and give areas along
and north of the Mogollon Rim higher storm chances and keep them a
bit lower for Yavapai especially by Wednesday. The risk of
localized flash flooding and a few strong storms will persist.

Thursday into next weekend - looking like at least a brief period
of drier conditions following the trough passage. Chance of storms
lingers Thursday but isolated at best by Friday and beyond. A
gradual warming trend but only back to near normal.

&&

.AVIATION...For the 00Z package...Look for mainly VFR conditions
over the next 24 hours. Isolated to scattered showers and
thunderstorms will continue to push toward the southwest this
afternoon, gradually diminishing after 03Z-05Z. Locally heavy rain
and wind gusts to 40 kts possible near any storms. Otherwise,
generally light winds. Another round of thunderstorms is expected to
develop after 19Z Monday. Coverage of storms should be higher than
today, with some storms along/south of a KFLG-KSJN line possibly
severe, with hail and wind gusts 40+ kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Shower and thunderstorm coverage is expected to
increase Monday and Tuesday. Localized flash flooding and very gusty
outflow winds are the main hazards. Winds outside storms will be
light, with temperatures cooling slightly on Tuesday.

Wednesday through Friday...Chances for showers and thunderstorms
remain high on Wednesday, with a gradual downturn by Friday.
Temperatures are expected to be slightly below normal.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 15, 3:31 PM MDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
231 PM MST SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             7 NNW WILLIAMS          35.37N 112.20W
08/15/2021  E1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            HAIL THE SIZE OF A QUARTER IS CONFIRMED BY A
            TRAINED WEATHER SPOTTER.

&&

NL
Local storm report, Aug 15, 5:09 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 PM MST SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             WHITE CONE              35.60N 110.07W
08/15/2021  E1.00 INCH       NAVAJO             AZ   PUBLIC

            PUBLIC ESTIMATED HAIL THE SIZE OF A QUARTER.

&&

NL
Local storm report, Aug 15, 5:32 PM MDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
432 PM MST SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             WHITE CONE              35.61N 110.07W
08/15/2021  E1.00 INCH       NAVAJO             AZ   PUBLIC

            PUBLIC REPORT WITH PHOTO OF QUARTER SIZE
            HAIL.

&&

NL
Local storm report, Aug 15, 7:43 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
643 PM MST SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 WSW NUTRIOSO          33.95N 109.25W
08/15/2021  E0.70 INCH       APACHE             AZ   PUBLIC

            SPOTTER REPORTS DIME SIZE HAIL.

&&

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:29 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo31 min
Aug 15, 6:47 PM MDTSevere Thunderstorm WarningFGZApache18 min
Aug 15, 7:17 PM MDTSevere Thunderstorm WarningFGZApache12 min
Aug 15, 7:54 PM MDTSevere Thunderstorm WarningFGZCoconino36 min
Aug 15, 8:46 PM MDTSevere Thunderstorm WarningFGZCoconino29 min
Aug 15, 9:17 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 15, 9:29 PM MDTSevere Thunderstorm WarningFGZGila31 min
Aug 15, 11:27 PM MDTSevere Thunderstorm WarningFGZYavapai33 min
Aug 16, 12:01 AM MDTSevere Thunderstorm WarningFGZYavapai29 min
Aug 16, 12:06 AM MDTSevere Thunderstorm WarningFGZYavapai24 min
Aug 16, 12:27 AM MDTSevere Thunderstorm WarningFGZYavapai21 min
Aug 16, 12:50 AM MDTSpecial Weather StatementFGZYavapai25 min
Aug 16, 1:08 AM MDTSevere Thunderstorm WarningFGZYavapai37 min
Aug 16, 1:40 AM MDTSevere Thunderstorm WarningFGZYavapai35 min
Aug 16, 2:00 AM MDTSevere Thunderstorm WarningFGZYavapai45 min
Aug 16, 12:55 PM MDTSpecial Weather StatementFGZApache35 min
Aug 16, 2:30 PM MDTSevere Thunderstorm WarningFGZCoconino45 min
Aug 16, 2:38 PM MDTSevere Thunderstorm WarningFGZNavajo52 min
Aug 16, 2:47 PM MDTSevere Thunderstorm WarningFGZCoconino43 min
Aug 16, 3:09 PM MDTFlash Flood WarningFGZNavajo3 hr
Aug 16, 3:16 PM MDTFlash Flood WarningFGZCoconino3 hr
Aug 16, 3:25 PM MDTSevere Thunderstorm WarningFGZCoconino50 min
Aug 16, 3:27 PM MDTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Navajo33 min
Aug 16, 3:30 PM MDTSevere Thunderstorm WarningFGZApache, Navajo45 min
Aug 16, 3:38 PM MDTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Gila, Navajo37 min
Aug 16, 3:41 PM MDTSevere Thunderstorm Warning Considerable damage threatFGZCoconino, Yavapai34 min
Aug 16, 4:06 PM MDTSevere Thunderstorm WarningFGZApache, Navajo22 min
Aug 16, 4:10 PM MDTFlash Flood Warning Considerable damage threatFGZApache3 hr
Aug 16, 4:39 PM MDTSevere Thunderstorm WarningFGZCoconino, Gila36 min
Aug 16, 4:57 PM MDTSevere Thunderstorm WarningFGZApache33 min
Aug 16, 5:25 PM MDTSevere Thunderstorm WarningFGZApache35 min
Aug 16, 5:34 PM MDTSevere Thunderstorm WarningFGZGila26 min
Aug 16, 5:42 PM MDTFlash Flood Warning Considerable damage threatFGZApache4 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.